Thunderstorm Wind, Carroll
- When
- February 16, 7:25 PM EST
- Where
- Carroll County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.617, -86.533
Highway signs downed.
A large squall line containing several bowing segments moved through central Indiana on the evening of 16 February 2006. What was likely an embedded supercell structure produced an F1 tornado near Terre Haute in Vigo County, with widespread straight line wind damage occurring elsewhere along the line as it moved from west to east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A large squall line containing several bowing segments moved through central Indiana on the evening of 16 February 2006. What was likely an embedded supercell structure produced an F1 tornado near Terre Haute in Vigo County, with widespread straight line wind damage occurring elsewhere along the line as it moved from west to east. The Vigo County tornado was the first February tornado in Indiana in almost exactly fourteen years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 16, 12:50 PM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1250 PM EST THU FEB 16 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT... .DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL FRIDAY MORNING. UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS. MEANWHILE, TO THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS. AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM TIME FRAME. I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY HEADLINES AS IS. BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY. EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S SATURDAY. && .IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3 CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT. && CO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 218 PM EST THU FEB 16 2006 INZ021-028>031-035>049-051>057-171930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 218 PM EST THU FEB 16 2006 ...HIGH WIND WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-171930- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 218 PM EST THU FEB 16 2006 ...WIND ADVISORY IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
15 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Highway signs downed.
A tree was downed.
A tornado touched down just north of Interstate 70, and west of the Margaret Avenue and Fruitridge Avenue intersection, and traveled northeastward. Along its path, the tornado severely damaged Union Christian Church at State Road 46 and Hulman Drive, and at least 18 buildings and 6 planes at the Terre Haute International Airport, including the Ivy Tech State College building on the airport campus, where three people were trapped as emergency crews waited for power to be shut off before removing them from the building.A preliminary search indicated that this was the first tornado in Vigo county in just over thirteen years, and the first February tornado in Indiana in fourteen years and one day.
Trees downed.
What was determined to be downburst winds damaged outbuildings, power lines, and two homes along a swath near and east of US 41 between Decker and Vincennes.
A semi was blown over on Interstate 74, briefly trapping the driver, who was not seriously injured.
Trees downed.
Trees downed.
A large tree was downed in an intersection.
Three trees fell on nearby power lines.
Five trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486655, 5486571, 5486645, 5486646, 5486570, 5486647, 5486648, 5486656, 5486649, 5486650, 5486651, 5486652, 5486657, 5486658, 5486659, 5486653, 5486654, 5486660, 5486661.